2nd baby preventative meds advice

Hi all,

It's still early days for me as my second child is only seven weeks old. However I just wondered how long people stayed on preventative medication for when they hadn't had a psychosis? I'm on 10mg aripriprazole and first reduction is planned for six months time to come off after a year but consultant is unsure whether it could be sooner as I haven't been ill- just wondered what others did? Obviously, I don't want to rush but just thought I'd ask as might see consultant soon.

Thanks in advance

5 Replies

oldestnewest
  • Hi Mims2014,

    Good to hear you are keeping well. Meds can be a tricky balance and I think each person is different. For me, I took a low dose of Olanzapine after I had my 2nd child in 2013 (PP after my 1st in 2009). I stayed well and reduced it after about 2/3 months and then stopped after about 4 months. I did have a little anxiety, which I talked through with my psychiatrist, before stopping. He was very supportive and said that if I wasn't a little anxious after what had happened the 1st time, something would not be right!

    I found the Olanzapine, even in a low dose, made me quite tired but part of that will be looking after a baby and having an older child around too, no matter how much others helped out (and they did). But it was good for me to be able to sleep and to feel that I was doing something to perhaps lessen my chance of getting ill again. Who knows if it contributed, but it was good for us at that time.

    Is your consultant a specialist perinatal or general psychiatrist? This might affect their view/ advice, but mine was a general and he was very much "see how it goes" and supportive either way. You're absolutely right not to want to rush things, but see how you feel and discuss it with others involved too. Take care, all the best with your little one and continued health & happiness, xx

  • Hi

    Congratulations on your baby, and well done for keeping well.

    I had PP after my first child, I have had my second child three months ago.

    I started taking olanzapine 5mg A month before baby was Due and I have just begun to reduce my medication by half (2.5mg) as I have been well. my Parinatal team are planning on reducing meds further in a months time so hopefully should be completely off them when baby is about six months.

    Just see how it goes and take your time make sure you are fully well without no brake through symptoms before you come off them.

    My consultant has also advised me to have a copper coil fitted to prevent relapse as most of the contraceptives have a hormone in them . This can interfere with your true period which could contribute to a relapse.

    This happened to me after my first child, I had a relapsed about a year later because I did not have a period for a year. So try and make sure your cycle is where it should be too.

    Hopefully this will prevent any relapse.

    Good luck

    Jenny xx

  • Hi Jenny and all on this thread

    I just wanted to write to say that there has been little research really into the affects of hormone contraception such as the pill on depression and psychosis, however some women report that it does have affect on their depression and psychosis but different women seem to say it has a positive effect, and others say it has a negative effect. Seems like we all respond so individually I think!

    It's interesting you've been advised not to have a hormone contraceptive. I imagine if it's had an adverse affect on your mood before PP probably not best to take it after PP.

    Take care all

    Ellie

  • I was diagnosed with bipolar disorder at seventeen - but had symptoms since I was thirteen or fourteen- and I have been on hormonal contraceptives since I was fifteen.

    Regarding contraception I've never been told not to take a hormonal contraceptive, but to just be aware that they may contribute to mood changes and to call my doctors if I noticed that happening. I have personally chose not to use depo provera, as once that's been injected there is no way to reverse it if it did have a mood effect. I noticed, subjectively, a change in my mood while I was on the combined oral contraceptive pill, and I swapped to a progesterone only pill after a couple of months of feeling low level depressed mood. The POP is only effective if you remember to take it at exactly the same time, which I wasn't, so I have used long acting reversible contraceptives since. The mirena/skyla IUDs and Implanon both use very low levels of progesterone, and with mirena it is local to the organ. I was pretty happy using both (until I got pregnant with mirena in) and didn't have any mood effects. Copper IUDs don't have hormones, but they do typically increase bleeding initially (and for some people for the entire duration that it's in place), so that's another thing to think about.

    I think it's also important to look at how they work as contraceptives - progesterone only contraceptives often don't affect your ovarian cycle (ovulation will still occur in a lot of women, normally less frequently), so if you have ovarian cycle related mood symptoms, that probably won't go away, although your menstrual cycle may stop completely. So, if you rely on your period to understand or moderate your mood, it might be important to you to not use contraception that alters that. However, if think a hormonal contraceptive is the right choice for you, it's really a matter of trying them out and seeing how you respond.

  • Hi Mims2014,

    To add my experience, I was advised to stay on medication for at least 6 months so started reducing off after hitting the 6 month mark.

    I was on a low dose of Quetiapine and felt OK on it after the initial side effects settled down, so I didn't mind staying on it for that long (and it definitely helped me sleep which was good). If I'd struggled with ongoing side effects I might have felt differently! I've just reduced off it over the course of a month while in contact with my GP (I've not been under a psychiatrist this time).

    I don't know if there's a definitive recommended minimum time that you should stay on medication in these circumstances, 6 months was good for me in the end as our nights got a lot more consistent by then and things felt more settled but everyone is different in how they get on with medication, routines etc. and like I said, I felt OK so wasn't in any rush. Good luck with it all.

    Take care xx

You may also like...